Mediport fluid from AIDS patient

  1. 0
    I am freaking out. Monday, I was taking care of an AIDS patient who was actively dying. I was flushing a Mediport and felt a slight tingling on my scalp. I thought nothing of it. 3 days later I noticed a very small bump, about the size of a pimple, on my scalp, which burns when alcohol is applied, and remembered the sensation. I think a drop from the mediport irritated my skin when I was working on it. It was too late for PEP so I had blood drawn yesterday for labs. Am I freaking out over nothing? I am a new RN and I need some support. All of the other RNs at work keeps telling me "at least it wasn't a needle stick", but I don't know if I should be worried. I could really use some advice. My mind has been racing non-stop thinking about all of the what-ifs.

    Thank you in advance.
  2. 3,345 Visits
    Find Similar Topics
  3. 6 Comments so far...

  4. 6
    Flushing a mediport and felt tingling on your scalp? Sounds totally coincidental; you were probably about to get the pimple anyway.
    How would a drop from a mediport get on your scalp unless your head was near the device and it leaked?
    Try to think of this logically - even if a drop fell on your head, unless you had an open lesion, you would not be effected. You've had your blood drawn, there is little else you can do.
    I am not belittling you, or your situation, but I think you are overreacting - - your chances of having 'something' are miniscule, or we would all be getting sick on a regular basis.
    Best wishes - - take a deep breath, and have a Happy New Year!
  5. 6
    a 'splash' of fluid on an intact area??
    please sweetie, let's keep this in perspective.

    but i would be ticked about getting a zit on my head.

    leslie
  6. 3
    Quote from mamamerlee
    Try to think of this logically - even if a drop fell on your head, unless you had an open lesion, you would not be effected. You've had your blood drawn, there is little else you can do.
    I am not belittling you, or your situation, but I think you are overreacting - - your chances of having 'something' are miniscule, or we would all be getting sick on a regular basis.
    I agree that you may be overreacting somewhat. Consider the fact that the risk of contracting HIV in the workplace is very low...you are far more likely to pick up Hep B or C, actually.

    First, I'm sure you would have noticed if anything from the mediport splashed anywhere on you, let alone your head.

    Second, assuming that it did splash you, this drop have to work its way through your hair to make it to your scalp. Remember that the HIV virus is very fragile: as soon as the fluid dries the virus is dead. It's not like TB where it can live for weeks in dried snot.

    Third, assuming that the splash managed to get all the way to your scalp, your scalp is an intact surface: there's no port of entry. The virus is going to hit the skin, sit around, dry out and die within a few minutes.

    Last: assuming the splash got down there and you did have an open lesion or other point of entry, you've have to consider that the concentration of virus that got in there is minimal...plus it's not entering directly into a vessel.

    I'm also not meaning to belittle you or your feelings, but these are the realities and I think you need to put things in perspective. And yes, I've been in your shoes and had one of my own splash scares...and ran the same gamut of feelings and "what-ifs" and compulsive scrubbing and my imagination getting carried away with myself. End result: all was negative...and what happened to me had a higher level of risk than what may have happened to you. So I can truly relate to how you are feeling.

    That being said, it never hurts to get a blood test...and remember that what's done is done. I know you're going over "what-ifs" but if in fact something happened, you can't undo that. I sincerely doubt that you were splashed, and the pimple's appearance is just coincidence.

    Try to stay calm, and good luck. I think you will be fine.
  7. 0
    ********************************
    * CORRECTION
    ********************************


    I want to thank everyone for the comments, they are greatly appreciated.

    Unfortunately, the person who posted this for me while I was at work left out key information.

    First off, it was a central line, not a mediport. While disconnecting an IV line from the central line port, I received splash back of IV fluid from the central line. A drop hit my hairline, which caused burning for 2 seconds, but over a couple of days turned into a sore. I am 100% sure that fluid splash back hit my hairline and scalp.

    My main concern is, I checked for blood return in this port, one hour prior to connecting the IV that splashed on me.

    I believe that the IV medication compromised my skin immediately with a red mark, but faded a few hours afterwords. Two days later I noticed I had a scab, indicating that my skin was compromised at the time of exposure.

    Does this change anyone opinion?
  8. 4
    You sound a bit freaked out. Experiences like this can be scary. Just try to think it through, logically. There is always a risk of SOMETHING...but review how much of a risk there is by looking at the data.

    Did you talk to your MD? They can be of assistance.

    First, a mediport is a form of central line. Thus not much difference there.

    Second, how much splash do you know that you got? What happened that caused the splash to your head? I've handled central lines for over 15 years, part of that time on an HIV floor and never gotten splashed by one up to my head...a few drops leakage under the site, perhaps. How large or small the amount? How soon did skin damage occur and how bad?

    Third, having worked with AIDs/HIV patients, the stats on infection from a contaminated needle stick....as in having a needle with fresh whole infected blood on it, directly stuck in someone, the transmission rate was 0.3%, compared to Hep B which could easily 100x that number, at that time. That is a very low ( less than one third of one percent) number for HIV, especially coming from a direct needle stick. But my info is quite dated. OH/ID/your MD would be your best sources, again.

    Now a minimal (small amt) splash from fluid (not whole blood, but if blood is is very dilutely present in the fluid sample) on skin that was presumeably appearing relatively intact....the odds would be even lower risk, even if the skin was minimally abraded at the time. But as for the medication immediately burning a hole in your skin and allowing a very minimal amount of fluid, with scant dilute blood contaminated w/HIV (which are extremely small amounts in the blood stream to begin with)...that would be an extremely remote chance of contamination. The other thing is that the AIDs virus is quite fragile, damaged rapidly on contact with air. If the medication was so potent that it could have burned/damaged your skin on contact, it would most likely have also damaged the virus, in the sample if present, or the virus would have been exposed to air, in the time that it was aerosolized, before it could invade skin, thus destroying it.

    Fourth, presumably after this event happened, you went to the sink, as all health care providers would/should, and washed the affected areas IMMEDIATELY, especially if skin was broken, especially if there was a leak or splash of line fluid, and especially if there was medication involved that would damage skin. Washing well with soap and water, use of hibiclens on abraded skin, and doing decon for dangerous drugs would have also most likely destroyed the virus, barring situations where the virus goes directly deep in the skin (gaping open wound or needle stick). And these are things commonly done after any contamination.

    Fifth, if one is working dangerous, irritating medications, one should be using proper precautions carefully, such as chemo precautions when working with chemo, especially vesicant drugs to help prevent injury. Not to mention if you were administering a vesicant that leaks on you/the patients' skin, immediate decontamination needs to be done to limit skin damage.

    Sixth, it should have been reported to either OH or ID departments. And needs to be reported now, if not already done. And they would be the best ones to advise you, as well as analyze how risky the situation was, what proper treatment/testing is needed and what recommendations can be made to prevent the problem from reoccurring. They also need to know what caused this issue. Was it lack of adequate PPE, improper use of PPE, damaged equipment, lack of warning related to the vesicant nature of the drug???...so that they can correct the problem.

    I have had a needle stick...I was always negative on testing...but sweated bullets. I also had a splatter of vesicant chemo (the inner luerlock of the needleless syringe was cracked and as soon as I started to push the drug, some leaked back back...pt was covered by pad, but there was a break between my glove and gown that got med on it). You decon ASAP. I also now am alot more careful with PPE. And the facility involved got longer gloves.

    And lastly, if you are very worried and it sounds like you are, call your MD. We are not experts here, and getting advice on the Internet is not the most reliable. My info on HIV is quite dated. While I and others may think that your risk is remote, your OH/ID person should have the latest stats, should be informed about the issue and can better ask pointed questions and examine the area to pinpoint risk issues, as well as get proper treatment for you, plus make efforts to prevent the problem from happening to some else.
    WalkieTalkie, Meriwhen, PhoenixTech, and 1 other like this.
  9. 0
    Update, please?


Top